Rainbow-colored fentanyl pills were seized by U.S. Customs and Border Protection. | Provided Photo

Illinois health officials have issued a warning about “rainbow” fentanyl which resembles candy and has been introduced into the illicit drug market.

A colorful version of fentanyl, a synthetic opioid, has been identified in several states, according to a memo sent to local health departments and hospital systems from the Illinois Department of Public Health (IDPH).

It is being referred to as “colored” or “rainbow” fentanyl and is showing up in the form of pills.

The pills closely resemble candy and colorful chalk, the memo said.

The rainbow-colored fentanyl pills have been identified in California, Oregon, Washington, Idaho, Arizona, North Carolina, West Virginia, Washington D.C., and most recently, St. Louis, Missouri.

The IDPH memo said there is a significant concern about accidental ingestion by young children due to pills being rainbow-colored and having a candy-like appearance.

[Suggested Article]  Democratic Illinois senator files proposed bill to clarify, improve SAFE-T Act

Children are more susceptible to an overdose due to their smaller size, which means the lethal dose of fentanyl for a child is less than the lethal dose for an adult.

Adults are encouraged to talk to children about the dangers of ingesting unknown substances.

Those who use illicit substances are encouraged to get fentanyl test strips and carry naloxone, IDPH said.

More than one dose of naloxone may be required to reverse an overdose, especially when synthetic opioids are involved.

The McHenry County Substance Abuse Coalition said signs of an overdose include ashy blue lips or nails, slow or no breathing, dizziness or confusion, choking or gurgling sounds and trouble staying awake.